California, 2005

Flash Flood in California, July 31, 2005

July 31, 2005 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 31, 8:00 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 8:00 AM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN ANCHORED OVER SOUTH EASTERN
COLORADO THROUGH TUESDAY ALLOWING A MOIST SOUTHERLY FLOW TO CONTINUE
INTO THE AREA. THE MOIST AND UNSTABLE CONDITIONS WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AND BELOW NORMAL
TEMPERATURES ACROSS MUCH OF THE REGION.
&&

.UPDATE...NO CHANGE.
&&

.PREV DISCUSSION...
315 AM PDT SUN JUL 31 2005

.SHORT TERM...IR IMAGERY IS CURRENTLY SHOWING A DISTINCT ROTATION
WITHIN A CLOUD MASS OVER SOUTHERN ARIZONA THAT IS LIKELY ASSOCIATED
WITH AN INVERTED TROUGH CENTERED OVER SOUTH CENTRAL AZ. WIDESPREAD
THUNDERSTORM ACTIVITY DEVELOPED YESTERDAY AFTERNOON ALONG A
DEFORMATION ZONE LOCATED JUST EAST OF THE CWA ALONG WESTERN ARIZONA
AND WAS LIKELY AIDED BY THIS UPPER FEATURE. MODELS BRING THE
INVERTED TROUGH EAST DURING THE DAY WITH THE DEFORMATION ZONE
SETTING UP ACROSS SOUTHERN NEVADA PER THE NAM OR ACROSS MOHAVE CNTY
PER THE GFS. BOTH MODELS ARE IN GREAT AGREEMENT WITH MOIST/UNSTABLE
CONDITIONS ALONG THE SOUTHERN/CENTRAL AND EASTERN CWA TODAY AND
MONDAY WITH RICH THETA E AIR EXTENDING ALONG THIS GENERAL AREA.
HOWEVER...WHERE THE DEFORMATION ZONES SETS UP WILL LIKELY BE KEY TO
WHERE WIDESPREAD THUNDERSTORM ACTIVITY FIRES WITHIN THE CWA. MY BEST
GUESS AT THIS TIME WOULD BE MOHAVE CNTY WHERE BOTH MODELS SHOW THE
HIGHEST QPF AND RICHER MOISTURE. WILL NOT ISSUE ANY WATCH WITH THE
UNCERTAINTY AND HOPEFULLY THE 12Z MODELS GIVE A LITTLE BETTER
INSIGHT. HOWEVER...IT IS PRETTY MUCH A GIVEN THAT ANY STRONG
THUNDERSTORMS  DEVELOPING OVER THE NEXT SEVERAL DAYS WILL LIKELY BE
HEAVY RAINERS PRODUCING A FLASH FLOOD THREAT. ANY SEVERE THREAT WILL
BE WIND GUST RELATED FOR THE MOST PART WITH THE LARGE AMOUNT OF
PRECIPITATION LOADING WITH THESE STORMS.

.LONG TERM...LOOKS LIKE NO REAL END IN SIGHT FOR THE MONSOON
PATTERN. UPPER HIGH BECOMES STRETCHED OUT FROM NORTHERN NV TO KANSAS
WITH A LIGHT EASTERLY FLOW OVER THE FORECAST AREA. THIS WOULD KEEP
FAIRLY MOIST AND UNSTABLE AIR IN PLACE WITH A CONTINUED CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TRAFFIC CORRIDORS
AND THE LAS VEGAS VALLEY THIS AFTERNOON AND EVENING. ERRATIC AND
GUSTY WINDS IN AND NEAR THUNDERSTORMS MAY CAUSE SUDDEN AND DRAMATIC
WIND SHIFTS. BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/SALMEN/HARRISON
Hazardous weather outlook, Jul 31, 11:17 AM PST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1217 PM PDT SUN JUL 31 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-011900-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1217 PM PDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...SUNDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM BARSTOW
CALIFORNIA TO TONOPAH NEVADA. SOME OF THE STORMS WILL LIKELY PRODUCE
ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEK. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The radar

The Las Vegas radar (KESX), 76 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 31, 12:05 PM PST to 12:35 PM PST
Where
San Bernardino County, Cima
Reported by
PARK/FOREST SERVICE
Coordinates
35.233, -115.500

Some roads impassable in the Mojave National Preserve.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458428.